Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Pivotal, cluster, and interface measures for critical planar percolation


Authors: Christophe Garban, Gábor Pete and Oded Schramm
Journal: J. Amer. Math. Soc. 26 (2013), 939-1024
MSC (2010): Primary 60K35, 81T27, 82B27, 82B43; Secondary 60J67, 60D05, 81T40
DOI: https://doi.org/10.1090/S0894-0347-2013-00772-9
Published electronically: June 13, 2013
MathSciNet review: 3073882
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: This work is the first in a series of papers devoted to the construction and study of scaling limits of dynamical and near-critical planar percolation and related objects like invasion percolation and the Minimal Spanning Tree. We show here that the counting measure on the set of pivotal points of critical site percolation on the triangular grid, normalized appropriately, has a scaling limit, which is a function of the scaling limit of the percolation configuration. We also show that this limit measure is conformally covariant, with exponent 3/4. Similar results hold for the counting measure on macroscopic open clusters (the area measure) and for the counting measure on interfaces (length measure).

Since the aforementioned processes are very much governed by pivotal sites, the construction and properties of the ``local time''-like pivotal measure are key results in this project. Another application is that the existence of the limit length measure on the interface is a key step towards constructing the so-called natural time-parametrization of the $ \mathrm {SLE}_6$ curve.

The proofs make extensive use of coupling arguments, based on the separation of interfaces phenomenon. This is a very useful tool in planar statistical physics, on which we included a self-contained Appendix. Simple corollaries of our methods include ratio limit theorems for arm probabilities and the rotational invariance of the two-point function.


References [Enhancements On Off] (What's this?)

  • [Aiz96] M. Aizenman, The geometry of critical percolation and conformal invariance, STATPHYS 19 (Xiamen, 1995) World Sci. Publ., River Edge, NJ, 1996, pp. 104-120. MR 1461346 (98b:82040)
  • [BM10] Martin T. Barlow and Robert Masson, Exponential tail bounds for loop-erased random walk in two dimensions, Ann. Probab. 38 (2010), no. 6, 2379-2417. MR 2683633 (2011j:60148), https://doi.org/10.1214/10-AOP539
  • [Bef04] Vincent Beffara, Hausdorff dimensions for $ \rm SLE_6$, Ann. Probab. 32 (2004), no. 3B, 2606-2629. MR 2078552 (2005k:60295), https://doi.org/10.1214/009117904000000072
  • [Bef08] Vincent Beffara, The dimension of the SLE curves, Ann. Probab. 36 (2008), no. 4, 1421-1452. MR 2435854 (2009e:60026), https://doi.org/10.1214/07-AOP364
  • [BKS99] Itai Benjamini, Gil Kalai, and Oded Schramm, Noise sensitivity of Boolean functions and applications to percolation, Inst. Hautes Études Sci. Publ. Math. 90 (1999), 5-43 (2001). MR 1813223 (2001m:60016)
  • [BCKS01] C. Borgs, J. T. Chayes, H. Kesten, and J. Spencer, The birth of the infinite cluster: finite-size scaling in percolation, Comm. Math. Phys. 224 (2001), no. 1, 153-204. Dedicated to Joel L. Lebowitz. MR 1868996 (2002k:60199), https://doi.org/10.1007/s002200100521
  • [CFN06] Federico Camia, Luiz Renato G. Fontes, and Charles M. Newman, Two-dimensional scaling limits via marked nonsimple loops, Bull. Braz. Math. Soc. (N.S.) 37 (2006), no. 4, 537-559. MR 2284886 (2010a:82027), https://doi.org/10.1007/s00574-006-0026-x
  • [CGN12] Federico Camia, Christophe Garban, and Charles M. Newman, Planar Ising magnetization field I. Uniqueness of the critical scaling limit, 2012, arXiv:1205.6610 [math.PR].
  • [CN06] Federico Camia and Charles M. Newman, Two-dimensional critical percolation: the full scaling limit, Comm. Math. Phys. 268 (2006), no. 1, 1-38. MR 2249794 (2007m:82032), https://doi.org/10.1007/s00220-006-0086-1
  • [CN07] Federico Camia and Charles M. Newman, Critical percolation exploration path and $ {\rm SLE}_6$: a proof of convergence, Probab. Theory Related Fields 139 (2007), no. 3-4, 473-519. MR 2322705 (2008k:82040), https://doi.org/10.1007/s00440-006-0049-7
  • [CN09] Federico Camia and Charles M. Newman, Ising (conformal) fields and cluster area measures, Proc. Natl. Acad. Sci. USA 106 (2009), no. 14, 5547-5463. MR 2504956 (2010g:81197), https://doi.org/10.1073/pnas.0900700106
  • [DS11] Michael Damron and Artëm Sapozhnikov, Outlets of 2D invasion percolation and multiple-armed incipient infinite clusters, Probab. Theory Related Fields 150 (2011), no. 1-2, 257-294. MR 2800910, https://doi.org/10.1007/s00440-010-0274-y
  • [Dub06] Julien Dubédat, Excursion decompositions for SLE and Watts' crossing formula, Probab. Theory Related Fields 134 (2006), no. 3, 453-488. MR 2226888 (2007d:60019), https://doi.org/10.1007/s00440-005-0446-3
  • [Dub07] Julien Dubédat, Commutation relations for Schramm-Loewner evolutions, Comm. Pure Appl. Math. 60 (2007), no. 12, 1792-1847. MR 2358649 (2009d:60113), https://doi.org/10.1002/cpa.20191
  • [Gar11] Christophe Garban, Oded Schramm's contributions to noise sensitivity, Ann. Probab. 39 (2011), no. 5, 1702-1767. MR 2884872, https://doi.org/10.1214/10-AOP582
  • [GP] Christophe Garban and Gábor Pete,
    Metric properties of pivotal measures and the natural parametrization of SLE$ _6$.
    In preparation.
  • [GPS] Christophe Garban, Gábor Pete, and Oded Schramm,
    The scaling limits of Invasion Percolation and the Minimal Spanning Tree.
    In preparation.
  • [GPS10a] Christophe Garban, Gábor Pete, and Oded Schramm, The Fourier spectrum of critical percolation, Acta Math. 205 (2010), no. 1, 19-104. MR 2736153 (2011j:60284), https://doi.org/10.1007/s11511-010-0051-x
  • [GPS10b] Gábor Pete, Christophe Garban, and Oded Schramm, The scaling limit of the minimal spanning tree--a preliminary report, XVIth International Congress on Mathematical Physics, World Sci. Publ., Hackensack, NJ, 2010, pp. 475-480. MR 2730797 (2012b:60313), https://doi.org/10.1142/9789814304634_0038
  • [GPS13] Christophe Garban, Gábor Pete, and Oded Schramm,
    The scaling limits of near-critical and dynamical percolation, 2013, arXiv:1305.5526 [math.PR].
  • [Gri99] Geoffrey Grimmett, Percolation, 2nd ed., Grundlehren der Mathematischen Wissenschaften [Fundamental Principles of Mathematical Sciences], vol. 321, Springer-Verlag, Berlin, 1999. MR 1707339 (2001a:60114)
  • [HgPS97] Olle Häggström, Yuval Peres, and Jeffrey E. Steif, Dynamical percolation, Ann. Inst. H. Poincaré Probab. Statist. 33 (1997), no. 4, 497-528 (English, with English and French summaries). MR 1465800 (98m:60153), https://doi.org/10.1016/S0246-0203(97)80103-3
  • [HmPS12] Alan Hammond, Gábor Pete, and Oded Schramm,
    Local time on the exceptional set of dynamical percolation, and the Incipient Infinite Cluster, 2012, arXiv:1208.3826 [math.PR].
  • [Har08] Takashi Hara, Decay of correlations in nearest-neighbor self-avoiding walk, percolation, lattice trees and animals, Ann. Probab. 36 (2008), no. 2, 530-593. MR 2393990 (2009c:82016), https://doi.org/10.1214/009117907000000231
  • [Kes86] Harry Kesten, The incipient infinite cluster in two-dimensional percolation, Probab. Theory Related Fields 73 (1986), no. 3, 369-394. MR 859839 (88c:60196), https://doi.org/10.1007/BF00776239
  • [Kes87] Harry Kesten, Scaling relations for $ 2$D-percolation, Comm. Math. Phys. 109 (1987), no. 1, 109-156. MR 879034 (88k:60174)
  • [Law98] Gregory F. Lawler, Strict concavity of the intersection exponent for Brownian motion in two and three dimensions, Math. Phys. Electron. J. 4 (1998), Paper 5, 67 pp. (electronic). MR 1645225 (2000e:60134)
  • [LR12a] Gregory F. Lawler and Mohammad A. Rezaei,
    Basic properties of the natural parametrization for the Schramm-Loewner evolution, 2012, arXiv:1203.3259 [math.PR].
  • [LR12b] Gregory F. Lawler and Mohammad A. Rezaei,
    Minkowski content and natural parameterization for the Schramm-Loewner evolution, 2012, arXiv:1211.4146 [math.PR].
  • [LS11] Gregory F. Lawler and Scott Sheffield, A natural parametrization for the Schramm-Loewner evolution, Ann. Probab. 39 (2011), no. 5, 1896-1937. MR 2884877, https://doi.org/10.1214/10-AOP560
  • [LSW01] Gregory F. Lawler, Oded Schramm, and Wendelin Werner, Values of Brownian intersection exponents. II. Plane exponents, Acta Math. 187 (2001), no. 2, 275-308. MR 1879851 (2002m:60159b), https://doi.org/10.1007/BF02392619
  • [LSW02] Gregory F. Lawler, Oded Schramm, and Wendelin Werner, Analyticity of intersection exponents for planar Brownian motion, Acta Math. 189 (2002), no. 2, 179-201. MR 1961197 (2003m:60231), https://doi.org/10.1007/BF02392842
  • [LV12] Gregory F. Lawler and Brigitta Vermesi,
    Fast convergence to an invariant measure for non-intersecting 3-dimensional Brownian paths, Lat. Am. J. Probab. Math. Stat. 9 (2012), no. 2, 717-738.
  • [LZ13] Gregory F. Lawler and Wang Zhou,
    SLE curves and natural parametrization, Ann. Probab. 41 (2013), no. 3A, 1556-1584. DOI: 10.1214/12-AOP742.
  • [MS10] Nikolai Makarov and Stanislav Smirnov, Off-critical lattice models and massive SLEs, XVIth International Congress on Mathematical Physics, World Sci. Publ., Hackensack, NJ, 2010, pp. 362-371. MR 2730811, https://doi.org/10.1142/9789814304634_0024
  • [Mas09] Robert Masson, The growth exponent for planar loop-erased random walk, Electron. J. Probab. 14 (2009), no. 36, 1012-1073. MR 2506124 (2010k:60284), https://doi.org/10.1214/EJP.v14-651
  • [Mat95] Pertti Mattila, Geometry of sets and measures in Euclidean spaces, Cambridge Studies in Advanced Mathematics, vol. 44, Cambridge University Press, Cambridge, 1995. Fractals and rectifiability. MR 1333890 (96h:28006)
  • [Nol08] Pierre Nolin, Near-critical percolation in two dimensions, Electron. J. Probab. 13 (2008), no. 55, 1562-1623. MR 2438816 (2009k:60215), https://doi.org/10.1214/EJP.v13-565
  • [NW09] Pierre Nolin and Wendelin Werner, Asymmetry of near-critical percolation interfaces, J. Amer. Math. Soc. 22 (2009), no. 3, 797-819. MR 2505301 (2010j:60244), https://doi.org/10.1090/S0894-0347-08-00619-X
  • [Pom75] Christian Pommerenke, Univalent functions, Vandenhoeck & Ruprecht, Göttingen, 1975. With a chapter on quadratic differentials by Gerd Jensen; Studia Mathematica/Mathematische Lehrbücher, Band XXV. MR 0507768 (58 #22526)
  • [Rei00] David Reimer, Proof of the van den Berg-Kesten conjecture, Combin. Probab. Comput. 9 (2000), no. 1, 27-32. MR 1751301 (2001g:60017), https://doi.org/10.1017/S0963548399004113
  • [Sch00] Oded Schramm, Scaling limits of loop-erased random walks and uniform spanning trees, Israel J. Math. 118 (2000), 221-288. MR 1776084 (2001m:60227), https://doi.org/10.1007/BF02803524
  • [SSh09] Oded Schramm and Scott Sheffield, Contour lines of the two-dimensional discrete Gaussian free field, Acta Math. 202 (2009), no. 1, 21-137. MR 2486487 (2010f:60238), https://doi.org/10.1007/s11511-009-0034-y
  • [SSm11] Oded Schramm and Stanislav Smirnov, On the scaling limits of planar percolation, Ann. Probab. 39 (2011), no. 5, 1768-1814. With an appendix by Christophe Garban. MR 2884873 (2012j:60277), https://doi.org/10.1214/11-AOP659
  • [SSt10] Oded Schramm and Jeffrey E. Steif, Quantitative noise sensitivity and exceptional times for percolation, Ann. of Math. (2) 171 (2010), no. 2, 619-672. MR 2630053 (2011d:60287), https://doi.org/10.4007/annals.2010.171.619
  • [She09] Scott Sheffield, Exploration trees and conformal loop ensembles, Duke Math. J. 147 (2009), no. 1, 79-129. MR 2494457 (2010g:60184), https://doi.org/10.1215/00127094-2009-007
  • [SW11] Scott Sheffield and David B. Wilson, Schramm's proof of Watts' formula, Ann. Probab. 39 (2011), no. 5, 1844-1863. MR 2884875, https://doi.org/10.1214/11-AOP652
  • [Smi01] Stanislav Smirnov, Critical percolation in the plane: conformal invariance, Cardy's formula, scaling limits, C. R. Acad. Sci. Paris Sér. I Math. 333 (2001), no. 3, 239-244 (English, with English and French summaries). MR 1851632 (2002f:60193), https://doi.org/10.1016/S0764-4442(01)01991-7
  • [Smi06] Stanislav Smirnov, Towards conformal invariance of 2D lattice models, International Congress of Mathematicians. Vol. II, Eur. Math. Soc., Zürich, 2006, pp. 1421-1451. MR 2275653 (2008g:82026)
  • [Ste09] Jeffrey E. Steif, A survey of dynamical percolation, Fractal geometry and stochastics IV, Progr. Probab., vol. 61, Birkhäuser Verlag, Basel, 2009, pp. 145-174. MR 2762676 (2011m:60303), https://doi.org/10.1007/978-3-0346-0030-9_5
  • [SW01] Stanislav Smirnov and Wendelin Werner, Critical exponents for two-dimensional percolation, Math. Res. Lett. 8 (2001), no. 5-6, 729-744. MR 1879816 (2003i:60173)
  • [Wer07] Wendelin Werner, Lectures on two-dimensional critical percolation, Statistical mechanics, IAS/Park City Math. Ser., vol. 16, Amer. Math. Soc., Providence, RI, 2009, pp. 297-360. MR 2523462 (2011e:82042)
  • [Zha08] Dapeng Zhan, Reversibility of chordal SLE, Ann. Probab. 36 (2008), no. 4, 1472-1494. MR 2435856 (2010a:60284), https://doi.org/10.1214/07-AOP366

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (2010): 60K35, 81T27, 82B27, 82B43, 60J67, 60D05, 81T40

Retrieve articles in all journals with MSC (2010): 60K35, 81T27, 82B27, 82B43, 60J67, 60D05, 81T40


Additional Information

Christophe Garban
Affiliation: Ecole Normale Superieure de Lyon, CNRS and UMPA, 46 Allee d’Italie, 69364 Lyon, Cedex 07 France

Gábor Pete
Affiliation: Institute of Mathematics, Technical University of Budapest, 1 Egry József u, Budapest, 1111 Hungary

Oded Schramm
Affiliation: Microsoft Research, December 10, 1961–September 1, 2008

DOI: https://doi.org/10.1090/S0894-0347-2013-00772-9
Received by editor(s): November 24, 2010
Received by editor(s) in revised form: April 26, 2012, and February 2, 2013
Published electronically: June 13, 2013
Additional Notes: The first author was partially supported by ANR grant BLAN06-3-134462
The second author was supported by an NSERC Discovery Grant at the University of Toronto and an EU Marie Curie International Incoming Fellowship at the Technical University of Budapest
Article copyright: © Copyright 2013 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society